TikTok’s latest viral challenge, the “Benadryl Challenge,” has forced the FDA to warn kids about the drug. On Thursday, the agency issued a warning over serious health problems from a Benadryl overdose.
The Dangers of Benadryl
Benadryl is a popular over-the-counter drug used to treat runny noses, the common cold, and allergic sneezing. CNN reports that overdosing on the drug causes “heart problems, seizures, coma, and even death.”
Moreover, the FDA has received reports of people dying or going to the hospital after joining TikTok’s “Benadryl Challenge.” In a news release, the FDA said they were looking into new reports.
Also, the FDA has urged TikTok to delete “Benadryl Challenge” videos from the platform. They have also asked TikTok to monitor the app.
What Is the “Benadryl Challenge?”
Like other TikTok viral challenges, the “Benadryl Challenge” invites users to try out what they see on the videos. Other viral challenges include the “plank challenge” and the “celeb lookalike challenge.”
In the “Benadryl Challenge,” Healthline says that the videos invite users to overdose on the drug. According to the video, doing this triggers hallucination. Among the victims is a teen who took 14 Benadryl pills. They got sent to the emergency room.
How to Take Benadryl Safely
The FDA asks parents to lock up medicines to prevent abuse. They also stressed that Benadryl is safe to use, but only when following the doctor’s prescriptions.